Substance abuse

A 45-year-old married man presents to his primary care physician with a chief complaint of fatigue lasting for the past 12 months. He states that he goes to sleep easily enough but then wakes up repeatedly throughout the night. He has had this problem since he was injured on the job 12 months ago. On further questioning, he reports low mood, especially regarding not being able to do his job. He states that his alcohol consumption is 6 to 12 beers a day, as well as several ounces of hard liquor to “take the edge off the pain.” He discloses that it takes more alcohol than it used to in order to “get me relaxed.” The patient claims he has experienced several blackouts caused by drinking during the past 2 months and admits that he often has a drink first thing in the morning to keep him from feeling shaky. Despite receiving several reprimands at work for tardiness and poor performance in addition to his wife threatening to leave him, he has been unable to stop drinking. The doctor convinces the patient to admit himself into a local psychiatric hospital for detoxification and rehabilitation for his alcohol dependence.
On his mental status examination during admission to the psychiatric hospital, the patient is alert and oriented to person, place, and time. He appears rather haggard, but his hygiene is good. His speech is of normal rate and tone, and he is cooperative. His mood is noted to be depressed, and his affect is congruent, although full range. Otherwise, no abnormalities are noted.

  1. On admission, the hospital protocol is to screen the patient for potential alcohol abuse and/or dependence. List two (2) screening techniques for alcohol abuse/dependence.
  2. During the first 24 – 36 hours of withdrawal from the alcohol, what symptoms do you expect to see? List two (2) symptoms.
  3. Aside from death, what two (2) withdrawal complications should the nurse be most concerned about?
  4. The patient was started on the detoxification protocol, a symptom-based dosing Valium (diazepam) schedule. Explain the reasoning behind using Valium (diazepam) as a medication to detox the patient.
  5. The provider also ordered a daily dose of thiamine (100 mg PO qday X 5 days). What is the most likely reason for the patient being thiamine deficiency? List one (1) severe consequences of thiamine deficiency.
    o (Most likely reason):

Sample Solution

ACED ESSAYS